Commonly Prescribed Antibiotic Implicated in Autism

In a study released this week, the antibiotic Augmentin TM has been implicated in the formation of autism. The study published in Medical Hypotheses strongly suggests the possibility of ammonia poisoning as a result of young children taking Augmentin.

  • Share on TwitterShare on FacebookShare on Google+Share on LinkedInEmail a friend

Yonkers, NY (PRWEB) January 5, 2005

In a study released this week, the antibiotic Augmentin TM has been implicated in the formation of autism. The study strongly suggests the possibility of ammonia poisoning as a result of young children taking Augmentin. Augmentin has been given to children since the late 1980's for bacterial infections. Composed of amoxicillin and clavulanate potassium, Augmentin has proven a potent antibacterial, especially for ear infections which quickly become resistant to amoxicillin alone.

The manufacture of AugmentinTM involves the fermentation of clavulanic acid. The fermentation process involves large amounts of urea/ammonia. Ingested ammonia can potentially injure the intestines of small children as well as brain and nervous tissue. Even a small residue of urea/ammonia can potentially induce a substantial brain inflammation or abnormality.

The study, published in Medical Hypotheses, (2005 64, 312–315) examines 206 children under the age of 3 diagnosed with autism. These children were found to have a significantly higher number of ear infections than the general pediatric population. These same children received, on average, 12 courses of antibiotics representing a sum total number of 2480. Of the 2480, 893 of these courses were Augmentin with 362 of those given under the age of 1 year.

Dr. Joan Fallon, scientist, autism researcher and author of the study, states that, "Augmentin is one of the most widely prescribed drugs for children. Its introduction into the marketplace for use in the treatment of childhood illnesses corresponds with the significant increase in the incidence of autism. It is possible that some children, especially those with immaturity, or others at risk for developmental disorders can be injured by taking this drug. It is imperative that further research be undertaken to determine if a subset of children are at risk for neurotoxicity due to the use of clavulanate or clavulanic acid in pharmaceutical preparations - especially Augmentin."

###


Contact

  • Dr. Joan Fallon

    914-779-9300
    Email